Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

August 14, 2021Gila County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 14, 2021, 2:59 PM MST for Gila County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 2:59 PM MST (21:59 UTC)
Expired
Aug 14, 2021, 3:45 PM MST
In force
46 min
Issued by
NWS Phoenix, AZ
Hail
0.25 in
Wind
50

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 115 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WWUS85 KPSR 142159
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
259 PM MST Sat Aug 14 2021
 
AZZ563-142245-
Southeast Gila County AZ-
259 PM MST Sat Aug 14 2021

...A strong thunderstorm will impact portions of Gila County through
345 PM MST...

At 258 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Carrizo, or 28 miles southwest of Show Low, moving
west at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of Gila County.

This includes US Highway 60 between mile markers 279 and 297.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3365 11025 3366 11077 3381 11066 3385 11056
      3382 11050 3383 11033 3372 11020
TIME...MOT...LOC 2158Z 093DEG 38KT 3395 11039 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

DH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:31 PM MST, 28 minutes earlier.

Area forecast discussion, Aug 14, 2:31 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
231 PM MST Sat Aug 14 2021

.SYNOPSIS...
High levels of moisture will remain entrenched across the Desert
Southwest through the middle of the week, leading to persistent
chances for showers and thunderstorms. The primary threats with any
storms remain localized heavy rainfall that may cause flash
flooding. A Flash Flood Watch is in effect for south-central Arizona
through Sunday afternoon. Strong winds and some blowing dust will
also be possible for desert locations. With increased cloud cover
and showers, temperatures will remain below normal.

&&

.DISCUSSION...
A very moist airmass remains in place across the region today.
Mesoscale analysis shows regional PW ranging from ~1.4-1.9"+ with
the 12Z PSR sounding showing PW of 1.77" and a late morning PHX
ACARS soundings indicating a comparable mean PW of 1.8". The 12Z
sounding also featured a worked-over, more stable column with a
near moist adiabatic profile,relatively weak CAPE and moderate
CIN. Though significantly higher MUCAPE was developing midday and
back in the 1000s as shown on the RAP and ACARS, although with CAPS
also present. The UL pattern depicted pronounced E flow aloft
along the S flank of the UL ridge with the latest inverted trough
and vort max over S-E AZ with additional disturbances lined up
over S NM/W TX to the east preparing to ride the easterly flow
conveyor belt into the region. METSAT showed mostly cloudy to
patchy clear conditions as radar painted scattered showers and
thundershowers across SE-E AZ and into Pinal County SE of Phoenix.

After last night's widespread storms dewpoints remained very high
from the upper 60s to mid 70s in the early afternoon along with
enough breaks in the clouds to produce increasing afternoon
insolation and heating around Phoenix and the lower deserts. HREF
members have divided into two camps for this afternoon and
tonight. The ARW and the HRRR favor a smaller area of storms
descending from S Gila Cty into the SE-S-Central Valley while
weakening as they enter the Valley this evening around 8-9PM MST.
In the other camp are the significantly more bullish NSSL, FV3 and
NAM NEST which favor more numerous, robust storms over a larger
area descending off the E high terrain and not weakening as much
as they cross Phoenix. The UL triggering mechanism disturbances in
place support the latter/stronger storm scenario, while the
possible lingering effects of a recently worked-over column
support the former/weaker storm scenario. In either case there
remains a good 40% NBM chance of precipitation tonight and a 50%
chance of HREF thunderstorm wind gusts of >35 mph across Phoenix
and the deserts tonight. There's also almost a 10% HREF chance of
thunderstorm wind gusts of 60 mph tonight across the lower deserts.

The current upper level pattern changes very little on Sunday and
into the early part of the week. As a result a flash flood watch
remains in effect for the region (not including SW AZ and SE CA)
through Sunday afternoon at 5 PM MST. Temperatures today and for
the week will also change very little and remain below normal, in
the upper 90s to near 100, owing to the persisting highly humid
airmass conditions.

The Clusters family favors similar flavors of a large, weak low
pressure trough anomaly dominating the Intermountain West and N.
Rockies by the middle of the week as well as disturbances and
associated storms lifting out ahead of it across Phoenix and the
AZ area. As a result expect elevated chances of storms and
precipitation through the middle of the week.

&&

.AVIATION...Updated at 1950Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Isolated showers are currently situated to the east and southeast of
Phoenix at this hour. Expect this activity to mostly remain outside
of the Phoenix area this afternoon. Winds will remain light while
favoring a south to southeast component through the early afternoon
hours with periods of variability. Winds are then expected to veer
toward a light west to southwest component around 21Z-22Z.
Uncertainty increases going into this evening with the potential for
some shower and thunderstorm activity across the metro. Currently
expect a strong outflow to push through later this evening with
gusts upwards of 20-30 kts possible. Could see some shower and
thunderstorm development occur as outflows push through, but
confidence remains low in the timing and coverage of any
convection that could develop. Expect SCT-BKN clouds to persist
mostly aoa 6 kft, though cigs could drop down with any convection
that develops over the metro later.

Southeast California/Southwest Arizona including KIPL and KBLH:

At KIPL, light winds should persist out of the east to southeast for
the bulk of the TAF period, while winds are expected to remain
southerly for KBLH. FEW-SCT clouds aoa 12 kft are expected to
persist throughout the period.

&&

.FIRE WEATHER...
Monday through Friday:
Humid conditions will continue through much of the week. The
threat of showers and thunderstorms will also continue through
midweek, followed by a drying trend and only a slight chance of
wetting rains. The strongest storms early in the week will be
capable of producing localized flash flooding, particularly in the
higher terrain north and east of Phoenix. Below normal
temperatures are also anticipated.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Sunday afternoon for AZZ534-537>563.

CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...Smith/Kuhlman
FIRE WEATHER...Hirsch

In the hours before

Local storm report, Aug 14, 12:13 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1213 PM MST SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     FLASH FLOOD      6 SSW GILA BEND         32.86N 112.76W
08/14/2021                   MARICOPA           AZ   MESONET

            **DELAYED REPORT** COUNTY FLOOD GAGE AT
            SAUCEDA WASH EXCEEDED ALARM STAGE (3.2 FEET)
            MEASURING 3.28 FEET AND 843 CFS AT 3:49 AM.
            THE GAGE REACHED A MAXIMUM OF 4.13 FEET AND
            1418 CFS AT 5:16 AM.

&&

AD
Local storm report, Aug 14, 12:14 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1214 PM MST SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     FLASH FLOOD      1 SE GILA BEND          32.93N 112.71W
08/14/2021                   MARICOPA           AZ   MESONET

            **DELAYED REPORT** COUNTY FLOOD GAGE AT SAND
            TANK WASH AT I-8 EXCEEDED ALARM STAGE (2.3
            FEET) MEASURING 3.05 FEET AND 730 CFS AT
            1:57 AM. THE GAUGE REACHED A MAXIMUM OF 5.90
            FEET AND 2957 AT 4:08 AM.

&&

AD
Local storm report, Aug 14, 2:54 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
254 PM MST SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND GST     4 NNW EAST MESA         33.47N 111.72W
08/13/2021  M54 MPH          MARICOPA           AZ   AWOS

            ***DELAYED REPORT*** AWOS STATION KFFZ MESA
            FALCON FLD.

&&

INS
Special weather statement, Aug 14, 2:59 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
259 PM MST Sat Aug 14 2021

AZZ563-142245-
Southeast Gila County AZ-
259 PM MST Sat Aug 14 2021

...A strong thunderstorm will impact portions of Gila County through
345 PM MST...

At 258 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Carrizo, or 28 miles southwest of Show Low, moving
west at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Gila County.

This includes US Highway 60 between mile markers 279 and 297.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3365 11025 3366 11077 3381 11066 3385 11056
      3382 11050 3383 11033 3372 11020
TIME...MOT...LOC 2158Z 093DEG 38KT 3395 11039

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:14 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal46 min
Aug 13, 5:57 PM MSTSpecial Weather StatementPSRPinal48 min
Aug 13, 8:34 PM MSTSpecial Weather StatementPSR41 min
Aug 13, 8:58 PM MSTSpecial Weather StatementPSR47 min
Aug 13, 9:03 PM MSTSevere Thunderstorm WarningPSRMaricopa42 min
Aug 13, 9:19 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa41 min
Aug 13, 9:38 PM MSTSevere Thunderstorm WarningPSRMaricopa52 min
Aug 13, 9:49 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Aug 13, 9:54 PM MSTSevere Thunderstorm WarningPSRMaricopa51 min
Aug 13, 9:56 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 13, 9:58 PM MSTSevere Thunderstorm Warning Considerable damage threatPSRGila, Maricopa, Pinal47 min
Aug 13, 10:02 PM MSTDust Storm WarningPSRLa Paz, Maricopa58 min
Aug 13, 10:05 PM MSTSpecial Weather StatementPSRPinal40 min
Aug 13, 10:11 PM MSTSpecial Weather StatementPSRMaricopa49 min
Aug 13, 10:16 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal44 min
Aug 13, 10:19 PM MSTFlash Flood WarningPSRMaricopa5 hr
Aug 13, 10:24 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa36 min
Aug 13, 10:31 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Aug 13, 10:39 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Aug 13, 10:44 PM MSTSevere Thunderstorm Warning Considerable damage threatPSRGila, Maricopa, Pinal46 min
Aug 13, 10:58 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa5 hr
Aug 13, 11:01 PM MSTSevere Thunderstorm Warning Considerable damage threatPSRLa Paz, Maricopa, Yuma44 min
Aug 13, 11:05 PM MSTDust Storm WarningPSRLa Paz, Maricopa, Yuma55 min
Aug 13, 11:11 PM MSTSpecial Weather StatementPSRMaricopa49 min
Aug 13, 11:14 PM MSTFlash Flood WarningPSRMaricopa, Pinal5 hr
Aug 13, 11:25 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal65 min
Aug 13, 11:31 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal5 hr
Aug 13, 11:31 PM MSTSevere Thunderstorm WarningPSRGila44 min
Aug 13, 11:32 PM MSTSpecial Weather StatementPSRMaricopa58 min
Aug 13, 11:43 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa, Yuma47 min
Aug 13, 11:49 PM MSTSpecial Weather StatementPSRLa Paz41 min
Aug 13, 11:51 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 14, 12:03 AM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma57 min
Aug 14, 12:15 AM MSTSpecial Weather StatementPSRGila45 min
Aug 14, 12:32 AM MSTSpecial Weather StatementPSRYuma43 min
Aug 14, 12:33 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Aug 14, 12:35 AM MSTSpecial Weather StatementPSRMaricopa40 min
Aug 14, 12:53 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 14, 1:03 AM MSTSevere Thunderstorm WarningPSRMaricopa, Yuma57 min
Aug 14, 1:04 AM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa, Yuma4 hr
Aug 14, 1:20 AM MSTSpecial Weather StatementPSRMaricopa40 min
Aug 14, 1:37 AM MSTSpecial Weather StatementPSRYuma38 min
Aug 14, 1:54 AM MSTDust Storm WarningPSRLa Paz, Yuma51 min
Aug 14, 2:26 AM MSTSpecial Weather StatementPSRYuma49 min
Aug 14, 3:35 AM MSTAreal Flood WarningPSRMaricopa6 hr
Aug 14, 3:44 AM MSTAreal Flood WarningPSRMaricopa11 hr
Aug 14, 12:17 PM MSTAreal Flood WarningPSRMaricopa6 hr
Aug 14, 1:19 PM MSTFlash Flood Warning Considerable damage threatPSRPinal4 hr
Aug 14, 3:26 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 14, 4:55 PM MSTSpecial Weather StatementPSRGila50 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.